Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 178, NWS Norman, OK

May 19, 20114 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 19, 2011, 3:31 PM CDT for 4 counties in Oklahoma. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2011, 3:31 PM CDT (20:31 UTC)
Expired
May 19, 2011, 4:15 PM CDT
In force
44 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Greer County, OK, Jackson County, OK, Kiowa County, OK, Washita County, OK

The radar

The Altus AFB radar (KFDR), 77 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 12:46 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 8.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2011-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1483 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2011-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1483 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

132 
WUUS54 KOUN 192031
SVROUN
OKC055-065-075-149-192115-
/O.NEW.KOUN.SV.W.0178.110519T2031Z-110519T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
331 PM CDT THU MAY 19 2011

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN GREER COUNTY IN SOUTHWEST OKLAHOMA...
  NORTHEASTERN JACKSON COUNTY IN SOUTHWEST OKLAHOMA...
  WESTERN KIOWA COUNTY IN SOUTHWEST OKLAHOMA...
  SOUTHERN WASHITA COUNTY IN WESTERN OKLAHOMA...

* UNTIL 415 PM CDT

* AT 331 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 6 MILES NORTH OF WARREN...MOVING NORTHEAST AT 30 MPH.

HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF GOLF BALLS...
WIND GUSTS TO 60 MPH...

* LOCATIONS IN THE WARNING INCLUDE ALTUS-LUGERT LAKE...BLAIR...
  EXTREME WESTERN TOM STEED RESERVOIR...GOTEBO...GRANITE...HESTER...
  HOBART...LONE WOLF...ROCKY...ROOSEVELT...SENTINEL AND WARREN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

&&

LAT...LON 3529 9922 3515 9871 3467 9912 3480 9948
TIME...MOT...LOC 2031Z 205DEG 26KT 3489 9921

$$
1 follow-up statement
998 
WWUS54 KOUN 192048
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
348 PM CDT THU MAY 19 2011

OKC055-065-075-149-192115-
/O.CON.KOUN.SV.W.0178.000000T0000Z-110519T2115Z/
WASHITA OK-JACKSON OK-KIOWA OK-GREER OK-
348 PM CDT THU MAY 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR EASTERN GREER...WESTERN KIOWA...NORTHEASTERN JACKSON AND SOUTHERN
WASHITA COUNTIES...

AT 348 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED SEVERE 
THUNDERSTORMS FROM 5 MILES SOUTH OF WARREN TO NEAR HOBART...MOVING 
NORTHEAST AT 30 MPH.

HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF GOLF BALLS...
WIND GUSTS TO 60 MPH...

* LOCATIONS IN THE WARNING INCLUDE ALTUS-LUGERT LAKE...BLAIR...
  EXTREME WESTERN TOM STEED RESERVOIR...GOTEBO...GRANITE...HESTER...
  HOBART...LONE WOLF...ROCKY...ROOSEVELT...SENTINEL AND WARREN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

&&

LAT...LON 3529 9922 3515 9871 3467 9912 3480 9948
TIME...MOT...LOC 2048Z 208DEG 50KT 3475 9916

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:22 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, May 19, 2:22 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
222 PM CDT THU MAY 19 2011

.DISCUSSION...
THE BEGINNING OF A ACTIVE PERIOD HAS BEGUN THIS AFTN AS STORMS HAVE
DEVELOPED THIS AFTN NEAR THE DRYLINE ACROSS WESTERN OK/WESTERN NORTH
TX. EXPECT ADDITIONAL ACTIVITY TO DEVELOP THROUGH THE AFTN ACROSS
WESTERN SECTIONS AND THEN POSSIBLY MORE WIDESPREAD ACTIVITY
OVERNIGHT INTO CENTRAL SECTIONS OF OKLAHOMA... AND THEN PERHAPS
FARTHER EAST FRIDAY MORNING.

ANOTHER ACTIVE DAY EXPECTED ON FRIDAY... HOWEVER A LOT OF WHAT
OCCURS TOMORROW WILL DEPEND ON LATE TONIGHT. A STRONGER PUSH FROM
ALOFT MAY PUSH THINGS FURTHER EAST FOR SATURDAY INTO SUNDAY... BUT
MAIN SFC FRONT WILL REMAIN TO THE NORTH WITH LOW LEVEL MOISTURE
HANGING AROUND. THIS WILL SET THE STAGE FOR ADDITIONAL SHOWER/TSTM
ACTIVITY EARLY/TO MID PART OF NEXT WEEK.

A STRONGER SFC FRONT STILL APPEARS THAT IT WILL MOVE SOUTHEAST
ACROSS OKLAHOMA AND NORTH TEXAS ON WEDNESDAY. THIS WILL LIKELY BRING
SOME DRIER/COOLER AIR INTO THE AREA FOR LATTER HALF OF NEXT WEEK.

&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  68  77  65  83 /  60  60  40   0
HOBART OK         65  85  61  92 /  40  40  20   0
WICHITA FALLS TX  70  84  67  96 /  50  50  30   0
GAGE OK           54  79  50  87 /  30  10  20   0
PONCA CITY OK     67  78  62  79 /  50  60  60  10
DURANT OK         70  78  67  83 /  60  60  60  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

06/30
Hazardous weather outlook, May 19, 11:55 AM CDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT THU MAY 19 2011

OKZ004>048-050>052-TXZ083>090-201000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT THU MAY 19 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN... WESTERN...
CENTRAL... AND SOUTHERN OKLAHOMA... AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH THE MID TO LATE EVENING.

LOCATION...
THE SLIGHT RISK AREA IS GENERALLY ALONG AND WEST OF INTERSTATE 35
TO THE OKLAHOMA AND TEXAS BORDER.  THE SLIGHT RISK AREA INCLUDES
WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 3 PM
UNTIL MIDNIGHT.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS.

DISCUSSION...
A DRYLINE NEAR THE TEXAS AND OKLAHOMA BORDER IS EXPECTED
TO AID IN THUNDERSTORM DEVELOPMENT BY THE MID AFTERNOON
HOURS.  EAST OF THE DRYLINE... THE AIRMASS WILL BE MOIST AND
MODERATELY UNSTABLE. MEANWHILE... A LARGE UPPER LEVEL STORM SYSTEM
TO THE WEST WILL ADVANCE SLOWLY EAST THROUGH TONIGHT. THE STORM
SYSTEM WILL PROVIDE SUFFICIENT VERTICAL WIND SHEAR OVER THE REGION
TO SUPPORT SEVERE THUNDERSTORMS INCLUDING SUPERCELLS.

THUNDERSTORMS THIS AFTERNOON MAY BECOME MORE NUMEROUS DURING
THE EVENING HOURS AS THEY MOVE NORTHEAST TOWARD CENTRAL PARTS OF
OKLAHOMA.  ADDITIONAL THUNDERSTORMS MAY FORM ACROSS PARTS OF WEST
TEXAS LATE TONIGHT AS THE UPPER LEVEL TROUGH MOVES CLOSER TO THE
SOUTHERN PLAINS.  SOME OF THESE STORMS MAY PRODUCE SEVERE WEATHER AS
THEY DEVELOP AND MOVE INTO WESTERN PARTS OF OKLAHOMA AND WESTERN
NORTH TEXAS...SUCH AS LARGE HAIL AND DAMAGING WINDS.

THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL TO THE SIZE OF
TENNIS BALLS AND STRONG WINDS TO NEAR 65 MPH. AN ISOLATED TORNADO
WILL ALSO BE POSSIBLE MAINLY THIS AFTERNOON AND EVENING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAY 20.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
A SLIGHT RISK OF SEVERE STORMS WILL PERSIST THROUGH FRIDAY AS
WIDESPREAD RAIN AND EMBEDDED THUNDERSTORMS CONTINUE IN ADVANCE OF
THE UPPER LEVEL STORM SYSTEM. MOST OF THE THUNDERSTORM ACTIVITY WILL
BE LOCATED EAST OF A DRYLINE THAT WILL AGAIN BE LOCATED ACROSS FAR
WESTERN PORTIONS OF OKLAHOMA AND NORTH TEXAS.

THUNDERSTORM CHANCES WILL BE RELATIVELY SMALL ACROSS THE AREA OVER
THE WEEKEND BEFORE INCREASING ONCE AGAIN TUESDAY AND WEDNESDAY AS
ANOTHER STORM SYSTEM MOVES IN FROM THE WEST.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM FRIDAY.

SIX/CJS

In the hours before

Local storm report, May 19, 2:25 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
225 PM CDT THU MAY 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     HAIL             4 S HAMMON              35.57N 99.38W
05/19/2011  E1.75 INCH       ROGER MILLS        OK   LAW ENFORCEMENT

&&

BAIN
Local storm report, May 19, 2:36 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
236 PM CDT THU MAY 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             6 S HAMMON              35.55N 99.38W
05/19/2011  E1.75 INCH       ROGER MILLS        OK   EMERGENCY MNGR

&&

JPIKE
Local storm report, May 19, 2:41 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
241 PM CDT THU MAY 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     HAIL             3 W DUKE                34.67N 99.63W
05/19/2011  E1.75 INCH       JACKSON            OK   EMERGENCY MNGR

&&

JPIKE
Local storm report, May 19, 2:48 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
248 PM CDT THU MAY 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     HAIL             4 W BUTLER              35.64N 99.26W
05/19/2011  E1.50 INCH       CUSTER             OK   PARK/FOREST SRVC

            WILDLIFE OFFICIAL REPORTED NUMEROUS STONE SIZES RANGING
            FROM DIMES TO A FEW PING PONG BALL SIZED STONES.

&&

BAIN
Special weather statement, May 19, 2:48 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
248 PM CDT THU MAY 19 2011

OKZ014-192015-
ROGER MILLS OK-
248 PM CDT THU MAY 19 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ROGER MILLS COUNTY.

AT 248 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER STRONG CITY...
MOVING NORTH AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3584 9970 3585 9965 3585 9963 3587 9956
      3591 9939 3590 9938 3561 9946 3560 9973

30
Local storm report, May 19, 3:14 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
314 PM CDT THU MAY 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     HAIL             BLAIR                   34.78N 99.33W
05/19/2011  E1.50 INCH       JACKSON            OK   EMERGENCY MNGR

&&

JPIKE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 4:51 AM CDTRed Flag WarningOUNBeckham, Greer, Harmon, Jackson, Kiowa6 hr
May 19, 12:39 PM CDTSevere Thunderstorm WarningOUNHarmon, Jackson66 min
May 19, 1:00 PM CDTSpecial Weather StatementOUNBeckham30 min
May 19, 1:01 PM CDTSpecial Weather StatementOUNGreer, Harmon29 min
May 19, 1:07 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills, Washita38 min
May 19, 1:20 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon40 min
May 19, 1:43 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Roger Mills47 min
May 19, 1:48 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson57 min
May 19, 1:57 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon, Kiowa, Washita48 min
May 19, 2:30 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey, Roger Mills45 min
May 19, 2:42 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson, Kiowa48 min
May 19, 2:48 PM CDTSpecial Weather StatementOUNRoger Mills27 min
May 19, 3:16 PM CDTSevere Thunderstorm WarningOUNDewey44 min
May 19, 3:17 PM CDTSevere Thunderstorm WarningOUNHarper, Woods, Woodward43 min
May 19, 3:57 PM CDTSevere Thunderstorm WarningOUNDewey, Major, Woodward19 min
May 19, 4:08 PM CDTSevere Thunderstorm WarningOUNComanche, Jackson, Kiowa, Washita52 min
May 19, 4:25 PM CDTTornado WarningOUNCaddo, Comanche, Kiowa35 min
May 19, 4:37 PM CDTSpecial Weather StatementOUNJackson23 min
May 19, 5:01 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Jackson, Kiowa, Washita44 min
May 19, 5:09 PM CDTTornado WarningOUNCaddo, Kiowa36 min
May 19, 5:29 PM CDTSevere Thunderstorm WarningOUNJackson, Kiowa, Tillman31 min
May 19, 5:38 PM CDTAreal Flood AdvisoryOUNGreer, Jackson, Kiowa3 hr
May 19, 5:43 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Jackson, Kiowa, Washita62 min
May 19, 5:57 PM CDTTornado WarningOUNCaddo, Comanche, Kiowa33 min
May 19, 5:59 PM CDTTornado WarningOUNCaddo31 min
May 19, 6:11 PM CDTSevere Thunderstorm WarningOUNTillman49 min
May 19, 6:27 PM CDTTornado WarningOUNCaddo33 min
May 19, 6:46 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Grady44 min
May 19, 6:54 PM CDTAreal Flood AdvisoryOUNCaddo, Kiowa3 hr
May 19, 6:57 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman63 min
May 19, 6:59 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady31 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.